Oklahoma, 2016Damaging Wind in Oklahoma, August 9, 2016
August 9, 2016 · NWS TSA · 1 event in 1 county or zone
Thunderstorms developed along an outflow boundary during the afternoon of the 9th, with one storm producing damaging wind in eastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along an outflow boundary during the afternoon of the 9th, with one storm producing damaging wind in eastern Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 1:42 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 9, 1:42 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
242 PM CDT TUE AUG 9 2016
.DISCUSSION...
Afternoon, diurnal convection has once again developed within the
past couple of hours generally along and south of Highway 412.
Much like yesterday, a small potential for damaging downburst
winds will exist with the strongest storms, but widespread severe
weather remains unlikely. This activity will diminish with the
sunset, with only the potential for isolated thunderstorms
continuing in this same region past 00z. Most of the area should
remain dry through the rest of the night.
Both Wednesday and Thursday, continued hot and humid conditions,
with highs pushing triple digits in a few spots, will prevail as
the upper level ridge continues to build into the region. The
main afternoon thunderstorm potential on both days will shift into
areas east of Highway 75, nearest the moisture axis. Heat index
values will exceed 105 in most of eastern Oklahoma and west
central Arkansas, and a Heat Advisory will be continued for
Wednesday and issued for Thursday in these areas.
By Friday, some relief from the heat will begin to arrive, as a
strong trough currently in the western United States moves into
the Plains states. The trough will bring a fairly strong cold
front through the region. Thunderstorm chances will increase
during the day Friday, with the best chance for widespread rains
likely to be Friday night and into Saturday. The front may stall
some, prolonging the good rain chances across parts of far
southeast Oklahoma and west central Arkansas through the remainder
of the weekend. Below normal temperatures will follow the front,
with highs largely in the 80s Saturday through Monday and perhaps
even longer than that.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 98 78 99 / 10 10 10 10
FSM 76 98 78 98 / 20 30 10 30
MLC 76 98 78 99 / 20 20 10 10
BVO 72 97 73 98 / 20 10 10 10
FYV 71 93 73 94 / 20 30 10 30
BYV 72 92 73 94 / 20 30 10 30
MKO 74 98 76 98 / 20 20 10 10
MIO 74 96 75 97 / 20 20 10 10
F10 76 98 78 99 / 20 10 10 10
HHW 76 98 77 100 / 20 20 10 10
&&
.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>068-
070>076.
Heat Advisory from 1 PM to 9 PM CDT Wednesday for OKZ049-053>068-
070>076.
Heat Advisory from 1 PM to 9 PM CDT Thursday for OKZ049-053>068-
070>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ019-020-029.
Heat Advisory from 1 PM to 9 PM CDT Wednesday for ARZ019-020-029.
Heat Advisory from 1 PM to 9 PM CDT Thursday for ARZ019-020-029.
&&
LONG TERM....22Hazardous weather outlook, Aug 9, 4:12 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
512 PM CDT TUE AUG 9 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
512 PM CDT TUE AUG 9 2016
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL DIMINISH AROUND SUNSET. NO ORGANIZED
SEVERE WEATHER IS EXPECTED...BUT TORRENTIAL RAINFALL AND GUSTY
WINDS TO AROUND 50 MILES AN HOUR WILL ACCOMPANY THE STRONGEST
STORMS. THERE WILL BE JUST A SMALL CHANCE OF REDEVELOPMENT
OVERNIGHT...MAINLY ACROSS PARTS OF NORTHEAST OKLAHOMA.
HEAT INDEX VALUES AROUND 105 WILL CONTINUE IN SOME PLACES UNTIL
AROUND SUNSET.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM COVERAGE WILL GRADUALLY DECREASE OVER THE NEXT COUPLE
DAYS WITH THE BEST CHANCES ACROSS THE HIGHER TERRAIN OF
SOUTHEAST OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS. THE HEAT
AND HUMIDITY WILL ALSO GRADUALLY INTENSIFY AS WELL. HEAT
ADVISORIES WILL CONTINUE INTO THURSDAY. BY LATE FRIDAY INTO THE
WEEKEND...A BREAKDOWN IN THE UPPER RIDGE WILL HELP PUSH A COLD
FRONT INTO THE AREA WHICH WILL IN TURN INCREASE CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. CONSIDERABLY COOLER
AIR WILL FILTER IN BEHIND THE FRONT...AND WILL OFFER AT LEAST A
FEW DAYS OF RELIEF FROM THE CURRENT STRETCH OF HOT TEMPERATURES
AND HIGH HUMIDITY.
WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Aug 9, 2:04 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
304 PM CDT TUE AUG 9 2016
OKZ072-076-092030-
SEQUOYAH OK-LE FLORE OK-
304 PM CDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUOYAH AND
NORTHEASTERN LE FLORE COUNTIES UNTIL 330 PM CDT...
AT 304 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF SPIRO...MOVING NORTH AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
POCOLA... MULDROW...
SPIRO... PANAMA...
CAMERON... SHADY POINT...
ROCK ISLAND... SCULLYVILLE...
BRADEN... COTTONWOOD...
THIS INCLUDES INTERSTATE 40 IN OKLAHOMA NEAR MILE MARKER 322.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3515 9446 3511 9467 3535 9480 3541 9448
TIME...MOT...LOC 2004Z 166DEG 11KT 3520 9459
Special weather statement, Aug 9, 3:05 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT TUE AUG 9 2016
OKZ062-068-092130-
CHEROKEE OK-MAYES OK-
405 PM CDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAYES AND CENTRAL
CHEROKEE COUNTIES UNTIL 430 PM CDT...
AT 405 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF TAHLEQUAH...MOVING NORTH AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
TAHLEQUAH... HULBERT...
PEGGS... LOST CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3583 9489 3579 9511 3604 9522 3604 9521
3607 9521 3607 9524 3610 9525 3616 9492
TIME...MOT...LOC 2105Z 167DEG 19KT 3589 9502Special weather statement, Aug 9, 4:30 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
530 PM CDT TUE AUG 9 2016
OKZ070-072-092315-
MUSKOGEE OK-SEQUOYAH OK-
530 PM CDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH AND EAST
CENTRAL MUSKOGEE COUNTIES UNTIL 615 PM CDT...
AT 529 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEBBERS
FALLS... MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
GORE... WEBBERS FALLS...
BRAGGS... GREENLEAF STATE PARK...
THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 280 AND
293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3564 9513 3564 9507 3547 9499 3545 9503
3546 9505 3544 9508 3539 9521 3563 9531
3573 9513
TIME...MOT...LOC 2229Z 334DEG 12KT 3553 9517Thunderstorm Wind, Muskogee
- When
- August 9, 4:38 PM CST
- Where
- Muskogee County, 0.54 mi S of Webbers Falls
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.512, -95.131
Strong thunderstorm wind blew down large tree limbs and damaged an outbuilding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651675.